Arizona, 2012

Excessive Heat in Arizona, July 9 to 11, 2012

July 9 to 11, 2012 · NWS PSR · 1 event in 1 county or zone

Strong high pressure aloft continued across the southwestern Arizona and southeast California deserts on July 11th, and led to excessive heat. Excessive heat warnings were in effect through 8 pm; despite the warnings the heat turned deadly for a Somerton man who died in his home due to lack of air conditioning.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong high pressure aloft continued across the southwestern Arizona and southeast California deserts on July 11th, and led to excessive heat. Excessive heat warnings were in effect through 8 pm; despite the warnings the heat turned deadly for a Somerton man who died in his home due to lack of air conditioning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 8:50 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 8:50 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
850 AM MST MON JUL 9 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER THE WESTERN UNITED
STATES DURING THE NEXT FEW DAYS. EXCESSIVE HEAT IS EXPECTED OVER
MUCH OF THE LOWER DESERT TODAY AND TUESDAY...AS THE UPPER HIGH
STRENGTHENS.  THUNDERSTORM POTENTIAL WILL INCREASE SLIGHTLY ACROSS
SOUTHERN ARIZONA BY THE MIDDLE PART OF THE WEEK.

&&

.DISCUSSION...
MID MORNING SATELLITE AND RADAR IMAGERY REVEALS DEBRIS CLOUD COVER
FROM YESTERDAY\S CONVECTION ACROSS SOUTHERN ARIZONA...STRETCHING
FROM EL CENTRO TO AJO TO SHOW LOW. RADAR SHOWS A FEW LIGHT SPRINKLES
IN THIS AREA ALTHOUGH IT\S UNLIKELY MUCH /IF ANYTHING/ IS REACHING
THE GROUND. THE UNIV OF AZ WRF MODEL /NAM BASED/ SEEMS TO HAVE A
GOOD HANDLE ON THE PRESENT SITUATION AND SHOWS THESE SPRINKLES AND
CLOUD COVER DISSIPATING BEFORE NOON. I MADE SOME MINOR ADJUSTMENTS
TO THE FORECAST BASED ON TRENDS AND THE WRF OUTPUT...OTHERWISE THE
TODAY PORTION OF THE FORECAST LOOKS IN DECENT SHAPE. I CONTINUE TO
EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP EAST OF PHOENIX
LATER TODAY...ALTHOUGH WITH LESS COVERAGE THAN WE HAVE SEEN OVER THE
PAST TWO DAYS AS MOISTURE WILL REMAIN QUITE SHALLOW AND DEWPOINTS
WILL LIKELY MIX INTO THE 40S LATER TODAY.

THE MAIN STORY TODAY CONTINUES TO BE HOT TEMPS. WITH A MORNING LOW
OF 92 THIS MORNING AT SKY HARBOR...SHOULD HAVE NO TROUBLE HITTING
112 LATER TODAY. FOR WHAT IT\S WORTH...THE MORNING LOW TIES THE
RECORD HIGH LOW TEMPERATURE /LAST SET IN 2010/. EXCESSIVE HEAT
WARNING WILL CONTINUE WITH NO CHANGES PLANNED. STAY COOL OUT THERE...

&&

.PREVIOUS DISCUSSION...
TODAY AND TONIGHT...
NOT MUCH CHANGE IN THE PATTERN OVER YESTERDAY. WEATHER BALLOON
SOUNDINGS CONTINUED TO SHOW BOUNDARY LAYER MOISTURE BELOW WHAT WE
WOULD CONSIDER A FULL MONSOON. WITH THE LACK OF ANY UPPER LEVEL
FEATURES CONDUCIVE FOR TALL CONVECTION...MOST AFTN/EVE TSTMS WILL
FAVOR THE HIGHER TERRAIN NORTH THROUGH SOUTHEAST OF PHOENIX.
MOUNTAIN CONVECTION WILL BE SLOWLY STEERED TOWARD THE SOUTHWEST...
MEANING TOWARD THE PHOENIX AND CASA GRANDE DESERTS BUT SHOULD FIZZLE
FROM RELATIVELY DRIER AIR.  THIS WILL LEAVE THE DESERTS TO DEAL WITH
THE POTENTIAL FOR CONVECTIVE GUST FRONTS AND BLOWING DUST BY MONDAY
EVENING.

A MUCH THICKER ATMOSPHERE UNDER A BUILDING HIGH PRESSURE SYSTEM WILL
LEAD TO WARMER AFTERNOON TEMPERATURES. THE COMBINATION OF VERY HOT
AFTERNOONS AND UNUSUALLY WARM NIGHTS WARRANT THE EXCESSIVE HEAT
WARNING THROUGH WEDNESDAY.

TUESDAY AND TUESDAY NIGHT...
BOUNDARY LAYER MOISTURE WILL INCREASE AND SPREAD WESTWARD.
CONVECTION AGAIN SHOULD FAVOR THE HIGHER TERRAIN NORTH THROUGH
SOUTHEAST OF PHOENIX...BUT BE STEERED A LITTLE FASTER TOWARD THE
LOWER DESERTS. SOME LATE AFTERNOON AND EVENING THUNDERSTORMS MAY
DESCEND INTO THE DESERTS VICINITY PHOENIX AND CASA GRANDE BY
EVENING...WITH CONVECTIVE OUTFLOWS POSSIBLY TRIGGERING ADDITIONAL
DESERT THUNDERSTORMS. THEREFORE PROBABILITY OF PRECIP IS A LITTLE
HIGHER FOR THE CENTRAL DESERTS.

WEDNESDAY THROUGH FRIDAY...
MONSOON MOISTURE WILL LIKELY SPREAD FARTHER WEST INTO SOUTHEAST
CALIFORNIA BY WEDNESDAY AND LINGER FOR SEVERAL DAYS. A SERIES OF
HARD TO TIME UPPER LEVEL DISTURBANCES FROM NORTHWEST MEXICO...AND
FROM OFF SHORE SOUTHERN CA...WILL INCREASE THE CONVECTIVE POTENTIAL
JUST ABOUT EVERYWHERE IN THE FORECAST AREA.

SATURDAY THROUGH MONDAY...
DRIER AIR FROM THE WEST WILL PUSH THE MONSOON MOISTURE BOUNDARY EAST
INTO SOUTHWEST AND SOUTH CENTRAL AZ. MOST CONVECTIVE THREATS
THEREFORE WILL BE CONFINED TO MAINLY THE SOUTHWEST AND SOUTH CENTRAL
AZ DESERTS.

&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING
KIPL...KBLH...KPHX...KIWA AND KSDL...

MOSTLY CLEAR SKIES WITH LIGHT WINDS TO PERSIST DURING THE DAY TIME
FOR THE ARIZONA AIRFIELDS. INCREASING CLOUDS AND WINDS NEAR DUSK AS
BETTER CHANCES FOR THUNDERSTORM DEVELOPMENT IN HIGHER ELEVATION. MAY
GENERATE LOWER CIGS AND BLOWING DUST NEARBY THIS EVENING. ACROSS
SOUTHEAST CALIFORNIA...MOSTLY CLEAR SKIES AND LIGHT WINDS WILL
CONTINUE THROUGH MONDAY EVENING. INCREASING CLOUDS AND WINDS IN THE
EARLY EVENING HOURS BUT NO AVIATION CONCERNS THROUGH THE PERIOD FOR
ALL TAF SITES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
STEADILY INCREASING MOISTURE ACROSS ARIZONA WILL COMMENCE ON
WEDNESDAY WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH
AFTERNOON...BETTER CHANCE IN THE HIGHER ELEVATION NORTH AND EAST OF
THE PHOENIX METRO AREA. WITH THE INCREASING MOISTURE WILL COME
INCREASING HUMIDITIES AND OVERNIGHT RECOVERIES ARE EXPECTED TO BE
GOOD...THOUGH AFTERNOON MINIMUM HUMIDITIES WILL DROP INTO LOW TEENS
AND SOME SINGLE DIGITS. NO MAJOR WIND EVENTS EXPECTED ALTHOUGH WINDS
WILL BE LOCALLY GUSTY IN AND NEAR THUNDERSTORMS. LESS MOISTURE
EXPECTED TO CREEP INTO SOUTHEAST CALIFORNIA BUT STILL ENOUGH TO
PRECLUDE ANY MAJOR FIRE WEATHER CONCERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING FROM 10 AM TODAY TO 5 AM MST WEDNESDAY
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING FROM 10 AM TODAY TO 5 AM PDT WEDNESDAY
     CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...CDEWEY
FIRE WEATHER...CDEWEY/LEINS
Hazardous weather outlook, Jul 9, 9:24 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
924 AM MST MON JUL 9 2012

AZZ022-023-027-028-101400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
924 AM MST MON JUL 9 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FROM
TUESDAY ONWARD. THE PRIMARY THREATS EACH DAY WILL BE GUSTY WINDS...AREAS
OF BLOWING DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-101400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
924 AM MST MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE HIGH TERRAIN OF
GILA COUNTY LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST TUESDAY...WITH A BETTER
CHANCE STARTING WEDNESDAY. THE PRIMARY THREATS WILL BE GUSTY
WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-101400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
924 AM MST MON JUL 9 2012 /924 AM PDT MON JUL 9 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 AM MST /5 AM PDT/
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FROM
WEDNESDAY ONWARD. THE PRIMARY THREATS WOULD BE GUSTY WINDS...AREAS
OF BLOWING DUST...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-101400-
JOSHUA TREE NATIONAL PARK-
924 AM PDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Yuma/Martinez Lake and Vicinity

When
July 9, 2:00 PM MST to July 11, 8:00 PM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

Strong high pressure aloft over the desert southwest led to excessive heat across the southwestern Arizona deserts on July 11th. An excessive heat warning had been in effect since 2 pm Monday, and remained in effect through 8 pm Wednesday. Although high temperatures lowered to around 110 on Wednesday, highs across the western Arizona and southeast California deserts reached between 115 and 118 on the 9th and 10th. Despite the excessive heat warning the heat proved deadly for a Somerton man on July 11th. According to an article in the Yuma Sun, shortly after 8 pm, firefighters were dispatched to a residence in the 3300 block of West Mandarina Street. When the firefighters entered the home, they realized there was no air conditioning and temperatures were in excess of 100 degrees. They found a 72 year old man in his bedroom, unconcious and unresponsive. They removed him from the home and treated him in their ambulance before transferring him to the Yuma Regional Medical Center. Despite the medical care, he passed away. Earlier in the day, at 1130 am, firefighters treated a 37 year old man working outside at the West Cocopah Reservation. The man was experiencing a heat emergency, and was having seizures. He was transported to YRMC and survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Yuma/Martinez Lake and Vicinity2012-07-1172MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386013.